Virginia, 2014

Damaging Winds in Virginia, July 13, 2014

July 13, 2014 · NWS LWX · 4 events in 2 counties and zones

High pressure across the western Atlantic led to southerly flow across the region. This led to hot and humid conditions ahead of an advancing cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
$1,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

High pressure across the western Atlantic led to southerly flow across the region. This led to hot and humid conditions ahead of an advancing cold front. Showers and thunderstorms moved across the region and some thunderstorms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 13, 1:50 PM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 13, 1:50 PM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
250 PM EDT SUN JUL 13 2014

.SYNOPSIS...
BERMUDA HIGH WILL KEEP SOUTHERLY FLOW ACROSS THE MID-ATLANTIC INTO
TUESDAY. A COLD FRONT WILL APPROACH THE AREA TONIGHT AND STALL
OVER THE AREA MONDAY BEFORE PUSHING EAST LATE TUESDAY. CANADIAN
HIGH PRESSURE WILL BUILD ACROSS THE EASTERN STATES WEDNESDAY
THROUGH THURSDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
AS OF 18Z...THE BERMUDA HIGH HAS SET UP WITH SLY FLOW ACROSS THE
AREA. DEWPOINTS HAVE RISEN A COUPLE DEGREES TO AROUND 70F SINCE
DAYBREAK. A COLD FRONT IS OVER THE MIDWEST...EXTENDING WSW FROM THE
ERN GREAT LAKES THROUGH INDIANAPOLIS. SCATTERED THUNDERSTORMS HAVE
BROKEN OUT ALONG THIS BOUNDARY. THESE WILL BE THE FOCUS OF THE MOST
SIGNIFICANT WEATHER FOR THE AREA THROUGH TONIGHT. TONIGHT IS A GOOD
OPERATIVE WORD AS THE 15Z HRRR HAS THIS ACTIVITY REACHING THE
POTOMAC HIGHLANDS AROUND 6PM AND SPREADING EAST INTO THE AREA AFTER
THAT. 6PM TO 2AM IS THE ANTICIPATED TIMEFRAME FOR THUNDERSTORMS TO
ENTER THE AREA AND REACH THE BALT-WASH METRO. THE COLD FRONT WILL
STALL OR EVEN RETROGRADE TONIGHT. THIS WILL MAKE FOR AN ACTIVE
MONDAY.

INCREASING MOISTURE IS MAKING FOR AN UNSTABLE AFTERNOON. RAP
ESTIMATES FROM SPC MESOANALYSIS PAGE DEPICTS 1500 TO 3000 J/KG SOUTH
OF DC. THIS IS MAINLY DUE TO THE SUNSHINE THAT HAS BEEN STRONG
SOUTHEAST OF DC. AREAS SOUTH AND SOUTHEAST SHOULD SEE SOME TSTM
DEVELOPMENT LATE THIS AFTERNOON (THOUGH THE CU FIELD CURRENTLY SEEMS
TO BE STRUGGLING TO TAKE HOLD). WITH BULK SHEAR 20 KT OR LESS THIS
WOULD BE PULSE ACTIVITY. OTHERWISE...IT IS A WAITING GAME FOR THE
OHIO ACTIVITY WHICH CONTINUES TO INCREASE SINCE 18Z.

TONIGHT...BULK SHEAR INCREASES AS THE COLD FRONT APPROACHES ALLOWING
MULTI-CELL CLUSTERS. PWATS APPROACHING 2IN WILL ALLOW FOR HEAVY
RAIN...SO A FLASH FLOOD THREAT EXISTS FOR TONIGHT. CLOUDS AND SLY
FLOW KEEP MIN TEMPS UP...GENERALLY LOW TO MID 70S.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
MONDAY AND TUESDAY...SECONDARY LOBE OF DEEP LOW NORTH OF THE GREAT
LAKES SWINGS DOWN INTO THE GREAT LAKES MONDAY...AMPLIFYING THE
TROUGH OVER THE MIDWEST STATES INTO TUESDAY. MEANWHILE THE STALLED
FRONT WILL BE THE FOCUS OF DEVELOPMENT FOR OVER 24 HRS. THERE SHOULD
BE A DIURNAL EBB AND FLOW OF ACTIVITY WITH MONDAY EVENING (ACROSS
THE CWA) AND TUESDAY AFTERNOON/EVENING (EAST OF THE BLUE RIDGE)
BEING THE MOST HIGH IMPACT TIMES. SLIGHT RISK FOR MONDAY. LOW LEVEL
SHEAR PROFILES STILL LOOK TOO WEAK TO PROVIDE A TORNADO THREAT.
HEAVY RAIN AND DAMAGING WINDS ARE THE MAIN THREATS. SPC DAY 2 UPDATE
DOES MENTION THE POTENTIAL FOR SFC LOW DEVELOPMENT ALONG THE FRONT.
THIS WOULD PROVIDE AT LEAST SOME TORNADO THREAT...SO THAT THREAT
WILL NEED TO BE FOLLOWED BY SUBSEQUENT FORECAST SHIFTS.

ABOVE NORMAL TEMPERATURES PERSIST THROUGH TUESDAY AHEAD OF THE COLD
FRONT.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
HIGH PRESSURE WILL USHER IN STABLE AIR WEDNESDAY INTO WEDNESDAY
NIGHT. THERE IS A CHANCE THAT A SHOWER OR PERHAPS A RUMBLE OF
THUNDER WILL LINGER ACROSS PARTS OF SOUTHERN MARYLAND AND THE
CHESAPEAKE BAY...MAINLY EARLY WEDNESDAY. TEMPERATURES WILL BE COOLER
THAN NORMAL FOR THE MIDDLE OF JULY. A PLEASANT NIGHT WEDNESDAY NIGHT
WITH TEMPERATURES A FEW DEGREES BELOW NORMAL.

A FEW POP-UP SHOWERS COULD DEVELOP THURSDAY INTO THURSDAY EVENING AS
A WEAK PIECE OF ENERGY PIVOTS ACROSS THE REGION. MOST OF THE
ACTIVITY WOULD DEVELOP IN THE POTOMAC HIGHLANDS AND SHENANDOAH
VALLEY WHERE IT WOULD BECOME SLIGHTLY LESS STABLE THAN THE
METROPOLITAN AND CHESAPEAKE BAY AREAS. TEMPERATURES SHOULD REMAIN
BELOW NORMAL.

A STRONGER PIECE OF UPPER LEVEL ENERGY RIDING ALONG THE OHIO VALLEY
FRIDAY INTO FRIDAY NIGHT WILL BRING A BETTER CHANCE OF SHOWERS AND
EVEN A COUPLE OF THUNDERSTORMS ANYWHERE ACROSS THE REGION. THE GFS
MODEL WANTS TO SLOW DOWN THE NORTHEASTWARD PROGRESS OF THIS ENERGY
SATURDAY AND SATURDAY NIGHT. BOTH THE EURO AND GFS SHOW THIS TYPE OF
ACTIVE PATTERN FRIDAY THROUGH SATURDAY NIGHT. WE KEPT CHANCE OF
SHOWERS AND THUNDERSTORMS SATURDAY AND SATURDAY NIGHT AS WELL.
TEMPERATURES FRIDAY SHOULD BE SLIGHTLY BELOW NORMAL OR NEAR NORMAL.
IF THERE IS A LARGE AND PERSISTENT COVERAGE OF SHOWERS AND
THUNDERSTORMS SATURDAY...THEN TEMPERATURES COULD REMAIN BELOW
NORMAL. IF SHOWERS AND THUNDERSTORMS DEVELOP IN LIEU OF DAYTIME
HEATING LATER IN THE AFTERNOON AND EVENING...THEN TEMPERATURES COULD
TURN OUT TO BE A FEW DEGREES ABOVE NORMAL.

WITH ONE PIECE OF ENERGY FOLLOWING ANOTHER SUNDAY...WE LEFT CHANCES
OF SHOWERS AND THUNDERSTORMS FOR NOW. THERE APPEARS TO BE NO BIG
PATTERN CHANGE TOWARD THE LATTER PART OF NEXT WEEKEND.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
VFR PREVAILS INTO THIS EVENING AHEAD OF THUNDERSTORMS ALONG A COLD
FRONT APPROACHING FROM THE MIDWEST. IFR IN HEAVY TSRA. OTHERWISE SLY
FLOW 10-15KT. THUNDERSTORMS ON TAP FOR MONDAY EVENING AND TUESDAY
AFTERNOON/INTO THE EVENING AS THE COLD FRONT STALLS FOR
MONDAY...THEN PUSHES EAST TUESDAY.

MVFR OR IFR CONDITIONS ARE POSSIBLE FOR MTN...BWI AND PERHAPS DCA
WEDNESDAY WITH SOME SHOWER OR THUNDERSTORM ACTIVITY IN THE
VICINITY...MAINLY EARLY IN THE DAY. ALL OTHER TERMINALS SHOULD HAVE
VFR CONDITIONS. WINDS WILL BE NORTHWEST WEDNESDAY VEERING AROUND TO
THE NORTH LATER WEDNESDAY LESS THAN 10 KNOTS. WINDS MAY BE STRONGER
IN SHOWERS OR THUNDERSTORMS EARLY WEDNESDAY AT THE MTN...BWI AND DCA
TERMINALS.

MVFR OR IFR CONDITIONS MAY OCCUR AT THE CHO OR IAD TERMINALS DUE TO
POP-UP SHOWERS AND THUNDERSTORMS POSSIBLY AROUND THURSDAY.
OTHERWISE...VFR CONDITIONS ELSEWHERE.

&&

.MARINE...
SLY FLOW 15-20 KT UP THE MD PORTION OF THE BAY AND LOWER TIDAL
POTOMAC INTO LATE TONIGHT...WITH MD WATERS SOUTH OF SANDY POINT IN
AN SCA INTO MONDAY MORNING. GUSTS TO AROUND 22 KT. SLY FLOW
GENERALLY 10-15KT MONDAY AFTERNOON AND NIGHT. HOWEVER...GUSTY
THUNDERSTORMS AND SPECIAL MARINE WARNING ARE POSSIBLE BOTH MONDAY
AND TUESDAY. COLD FRONT MOVES EAST FROM THE WATERS TUESDAY NIGHT.

NO HAZARD MARINE CONDITIONS EXPECTED WEDNESDAY THROUGH THURSDAY.

&&

.TIDES/COASTAL FLOODING...
WATER LEVELS HAVE INCREASED TO THREE QUARTERS OF A FOOT ABOVE A FULL
MOON NORMAL THIS AFTERNOON AND MAY INCREASE MORE AS SLY FLOW
INCREASES THIS EVENING. THE PREFERRED MORNING HIGH TIDE MONDAY
SHOULD BE MORE IMPACTFUL THAN THIS MORNING'S HIGH TIDE THAT SIMPLY
REACHED THE MINOR FLOODING THRESHOLD OF 2.40 FT. EXPECT A COASTAL
FLOOD ADVISORY FOR ANNE ARUNDEL...WASHINGTON DC...AND POSSIBLY
BALTIMORE/ALEXANDRIA.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT MONDAY FOR ANZ530-531-539.
     SMALL CRAFT ADVISORY UNTIL 10 AM EDT MONDAY FOR ANZ532>534-540-
     541-543.
     SMALL CRAFT ADVISORY UNTIL 10 AM EDT MONDAY FOR ANZ537.

&&

SYNOPSIS...BAJ
NEAR TERM...BAJ
SHORT TERM...BAJ
LONG TERM...KLW
AVIATION...BAJ/KLW
MARINE...BAJ/KLW
TIDES/COASTAL FLOODING...BAJ
Hazardous weather outlook, Jul 13, 3:11 PM EST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
411 PM EDT SUN JUL 13 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
140915-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
411 PM EDT SUN JUL 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS MAY BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS THIS EVENING.

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH TONIGHT FOR PORTIONS
OF THE WATERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE SMALL CRAFT ADVISORY CONTINUES FOR MARYLAND WATERS SOUTH OF
SANDY POINT MONDAY MORNING.

THUNDERSTORMS WILL BE MORE NUMEROUS MONDAY AND TUESDAY. SEVERE
THUNDERSTORMS...CAPABLE OF DAMAGING WIND GUSTS AND LARGE HAIL...WILL
BE POSSIBLE EACH DAY. AN ISOLATED TORNADO CANNOT BE RULED OUT LATE
MONDAY. IN ADDITION...ANY THUNDERSTORM WILL PRODUCE VERY HEAVY
RAINFALL AND MAY RESULT IN LOCALIZED FLASH FLOODING.

MINOR COASTAL FLOODING IS POSSIBLE AT SENSITIVE LOCATIONS ALONG
THE WESTERN SHORELINE OF THE CHESAPEAKE BAY AND UPPER TIDAL
POTOMAC DURING HIGH TIDE MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATE MONDAY AND POSSIBLE ON TUESDAY
AS WELL.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-140915-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
411 PM EDT SUN JUL 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF THE
EASTERN PANHANDLE OF WEST VIRGINIA AND WESTERN MARYLAND UNTIL 11 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE MORE NUMEROUS MONDAY AND TUESDAY. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS...CAPABLE OF DAMAGING WIND
GUSTS...LARGE HAIL...AND AN ISOLATED TORNADO LATE MONDAY. THERE IS
AN ISOLATED SEVERE RISK ON TUESDAY...PRIMARILY EAST OF THE BLUE
RIDGE. IN ADDITION...ANY THUNDERSTORM WILL PRODUCE VERY HEAVY
RAINFALL AND MAY RESULT IN LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS IN EFFECT FOR THE EASTERN PANHANDLE OF WEST
VIRGINIA AND WESTERN MARYLAND. THIS WILL LIKELY BE NEEDED LATE
MONDAY AND POSSIBLE ON TUESDAY AS WELL.

The radar

The Sterling radar (KLWX), 130 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rockingham

When
July 13, 5:02 PM EST
Where
Rockingham County, 1.77 mi NE of Lynnwood
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Crop damage
$250
Reported by
Broadcast Media
Coordinates
38.338, -78.747

There was a large pine tree that fell on to a garage causing it to collapse on Three Springs Road.

Thunderstorm Wind, Frederick

When
July 13, 6:19 PM EST
Where
Frederick County, 1.92 mi W of Gore
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.266, -78.385

There were power lines down at 1300 Hollow Road.

Thunderstorm Wind, Frederick

When
July 13, 6:25 PM EST
Where
Frederick County, 0.18 mi ENE of Gore
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Crop damage
$500
Reported by
911 Call Center
Coordinates
39.271, -78.347

There were trees down on wires on Carpers Pike near Northwestern Pike.

Thunderstorm Wind, Frederick

When
July 13, 6:26 PM EST
Where
Frederick County, 1.8 mi SW of Gainesboro
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Crop damage
$500
Reported by
911 Call Center
Coordinates
39.262, -78.294

There were trees and wires down in the 6000 Block of Northwestern Pike.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537116, 537117, 537118, 537119.